Dear Dr. Roach • Any suggestions for hemorrhoids? — D.K.
Answer • Hemorrhoids are normal veins located in the lower rectum. They are only a problem when they get dilated. Internal hemorrhoidal veins have no pain fibers and are therefore painless, but external hemorrhoids have lots of pain receptors and can be exquisitely painful in some circumstances, such as when a blood clot forms.
At any given time, about 5% of the population has symptomatic hemorrhoids, and they are most often seen in people in their 60s and 70s. Men and women are equally affected.
Symptoms of hemorrhoids are most commonly bleeding, itching or pain. Hemorrhoidal veins become dilated, especially if subjected to high pressure, such as pregnancy or straining from constipation. The dilated veins can be easily damaged by a bowel movement and will then bleed. The bleeding is usually painless.
Itching can arise due to several causes. The lining of hemorrhoids produces mucus, which can cause irritation and itching of the anus. The area may be hard to clean, and many people are overly vigorous in cleaning and irritate the skin.
Pain in a hemorrhoid often means a blood clot, which may require urgent intervention. Otherwise, the clot gets “organized” and partially reabsorbed within a few days.
Treatment of hemorrhoids depends on symptoms. The 40% of people with hemorrhoids with no symptoms need no treatment. Most people with symptomatic hemorrhoids benefit from increasing their intake of fiber and water. This can help reduce constipation and thus relieve the pressure on the hemorrhoids. Many people have written me that a toilet footrest has helped their constipation and straining, though I can’t find studies to support this. Regular exercise is good, but one of the worst cases I ever saw in a young person was an elite marathoner, so don’t overdo it. An over-the-counter stool softener may be necessary despite fiber intake for a few people. OTC hemorrhoid products reduce inflammation and itching, and lubricate the area.
If these self-care treatments don’t work, it’s time to go see your doctor.
Dear Dr. Roach • I am 86 years old and have been taking alprazolam (Xanax) 0.5 mg for 17 years. I just take one at night before bed. It relaxes me and makes me sleep better. If I don’t take it, I am not able to sleep. The doctor said the other day he wanted to take me off it, that it was not good for me. I have been worried about it. — B.F.H.
Answer • There’s no easy answer for your situation. I agree with the doctor that in general, alprazolam and similar drugs — they are called benzodiazepines — can cause problems in older people, including increasing the risk of falls. You have three options.
One is to stop it entirely, as it seems the doctor wants. The disadvantage is that you will likely have a rebound effect and real difficulty sleeping, for at least a few days. Over the long term, it is likely it will get better.
The second is to try something else with less potential for harm. Ask your doctor what he recommends instead. Melatonin and melatonin-derived drugs, like ramelteon, may have fewer side effects.
The third is to say that you are 86 and haven’t had any problems and maybe it’s better to keep this small dose of a short-acting drug.
Finally, you should consider nondrug options to help sleep better. For example, get some daily exercise, maintain a regular sleep schedule and avoid naps, caffeine, alcohol, nicotine and the use of light-emitting screens before bedtime.
Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
Build your health & fitness knowledge
Sign up here to get the latest health & fitness updates in your inbox every week!